Existence and Stability of Periodic Orbits for a Hamiltonian System with Homogeneous Potential of Degree Five


In this paper we consider the autonomous Hamiltonian system with two degrees of freedom associated to the function \(H=\dfrac{1}{2} (x^2+y^2)+ \frac{1}{2}(p_x^2+ p_y^2)+ V_5(x, y)\), where \(V_5(x,y)=\Big (\dfrac{A}{5}x^5+Bx^3y^2+\dfrac{C}{5}xy^4\Big )\) which is related to a homogeneous potential of degree five. We prove the existence of different families of periodic orbits and the type of stability is analyzed through the averaging theory which guarantee the existence of such orbits on adequate sets defined by the parameters ABC.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7


  1. 1.

    Alfaro, F., Llibre, J., Pérez-Chavela, E.: Periodic orbits for a class of galactic potentials. Astrophys. Space Sci. 344, 39–44 (2013)

    Article  Google Scholar 

  2. 2.

    Anisiu, M., Pal, A.: Spectral families of orbits for the Hénon–Heiles type potential. Rom. Astron. J. 9, 179–185 (1999)

    Google Scholar 

  3. 3.

    Brack, M.: Orbits with analytical Scaling Constants in Hénon–Heiles type potentials. Fund. Phys. 31, 209–232 (2001)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Buica, A., Llibre, J.: Averaging methods for finding periodic orbits via Brouwer degree. Bulletin des sciences mathematiques 128(1), 7–22 (2004)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bustos, M.T., Guirao, J.L., Llibre, J.: New families of periodic orbits for a galactic potential. Chaos Solitons Fractals 82, 97–102 (2016)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Caranicolas, N., Vozikis, Ch.: Chaos in a quartic dynamical model. Celestial Mech. 40(1), 35–47 (1987)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Caranicolas, N.: A mapping for the study of the 1/1 resonance in a galactic type Hamiltonian. Celestial Mech. 47, 87–96 (1989)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Carrasco, D., Palacian, J., Vidal, C., Vidarte, J.: Dynamics of axially symmetric perturbed Hamiltonian in 111 resonace. J. Nonlinear Sci. 28(4), 1293–1359 (2018)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Carrasco-Olivera, D., Uribe, M., Vidal, C.: Periodic orbits associated to Hamiltonian functions of degree four. J. Nonlinear Math. Phys. 21(3), 336–356 (2014)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Carrasco, D., Vidal, C.: Periodic orbits, stability and non-integrability in a generalized Hénon–Heiles Hamiltonian systems. J. Nonlinear Math. Phys. 20(1), 199–213 (2013)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Castro, Ortega A.: Periodic orbits of mechanical systems with homogeneous polynomial terms of degree five. Astrophys. Space Sci. 361, 26 (2016)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Conte, R., Musette, M., Verhoeven, C.: Explicit integration of the Hénon–Heiles Hamiltonians. J. Nonlinear Math. Phys. 12(1), 212–227 (2005)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Contopulos, G.: Order and Chaos in Dynamical Astronomy, Astronomy and Astrophysics Library. Springer, Berlin (2002)

    Google Scholar 

  14. 14.

    Davies, K., Huston, T., Baranger, M.: Calculations of periodic trajectories for the Hénon–Heiles Hamiltonian using the monodromy method. Chaos 2, 215–224 (1992)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Lembarki, F.E., Llibre, J.: Periodic orbits for the generalized Yang–Mills Hamiltonian system in dimension 6. Nonlinear Dyn. 76, 1807–1819 (2014)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Lembarki, F.E., Llibre, J.: Periodic orbits for a generalized Friedmann–Robertson–Walker Hamiltonian system in dimension 6. Discrete Contin. Dyn. Syst. Ser. S 8(6), 1165–1211 (2015)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    El Sabaa, F., Sherief, H.: Periodic orbits of galactic motions. Astrophys Space Sci. 167, 305–315 (1990)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Falconi, M., Lacomba, E.A., Vidal, C.: The flow of classical mechanical cubic potential systems. Discrete Contin. Dyn. Syst. 11(4), 827–842 (2004)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Fordy, A.P.: The Hénon–Heiles system revisited. Phys. D 52, 204–210 (1991)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Giné, J., Llibre, J., Wu, K., Xiang, Z.: Averaging methods of arbitrary order, periodic solutions and integrability. J. Differ. Equ. 260(5), 4130–4156 (2016)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Grammaticos, B., Dorizzi, B., Padjen, R.: Painlevé property and integrals of motion for the Henon-Heiles system. Phys. Lett. A 89, 111–113 (1982)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Hénon, M., Heiles, C.: The applicability of the third integral of motion: some numerical experiments. Astron. J. 69, 73–84 (1964)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Jiménez-Lara, L., Llibre, J.: Periodic orbits and Hénon–Heiles systems. J. Phys. A: Math. Theory 44, 205103–14 (2011)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Llibre, J., Paşca, D., Valls, C.: Periodic solutions of a galactic potential. Chaos Solitons Fractals 61, 38–43 (2014)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Llibre, J., Makhlouf, A.: Periodic orbits for the generalized Friedmann–Robertson–Walker Hamiltonian systems. Astrophys. Space Sci. 344, 45–50 (2013)

    Article  Google Scholar 

  26. 26.

    Llibre, J., Moeckel, R., Sim, C.: Central Configuratioms, Periodic Orbits, and Hamiltonian Systems. Advance Courses in Mathematics CRM Barcelona, Birkhauser, Springer Basel (2015)

    Google Scholar 

  27. 27.

    Llibre J., Vidal, C.: Periodic orbits and non-integrability in a cosmological scalar field. J. Math. Phys. 53 012702, 14 (2012)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Maciejewski, A., Radzki, W., Rybicki, S.: Periodic trajectories near degenerate equilibria in the Hénon–Heiles and Yang–Mills Hamiltonian systems. J. Dyn. Diff. Eq. 17, 475–488 (2005)

    Article  Google Scholar 

  29. 29.

    Ozaki, J., Kurosaki, S.: Periodic orbits of Hénon Heiles Hamiltonian. Prog. Theo. Phys. 95, 519–529 (1996)

    Article  Google Scholar 

  30. 30.

    Morales-Ruiz, J., Ramis, J.P.: A note on the non-integrability of some Hamiltonian Systems with a homogeneous potential. Methods Appl. Anal. 8(1), 461–473 (2001)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Rod, D.: Phatology of invariant sets in the Monkey Saddle. J. Diff. Eq. 14, 129–170 (1973)

    Article  Google Scholar 

  32. 32.

    Sanders, J.A., Verhulst, F.: Averaging Methods in Nonlinear Dynamical Systems. Applied Mathematical Sciences. Springer, Berlin (1985)

    Google Scholar 

  33. 33.

    Verhulst, F.: Nonlinear Differential Equations and Dynamical Systems. Universitex Springer Verlag, Berlin (1996)

    Google Scholar 

  34. 34.

    Yoshida, H.: A new necessary condition for the integrability of Hamiltonian Systems with two dimensional homogeneous potential. Phys. D 128, 53–69 (1999)

    MathSciNet  Article  Google Scholar 

Download references


The first author was partially supported by Proyecto DINREG 01/2017, Dirección de Investigación de la Universidad Católica de la Ssma. Concepción Chile. The second author was partially supported by Facultad de Ingeniería, Universidad Católica de la Ssma. Concepción. The authors would like to thank the referees for their valuable comments and suggestions to improve the quality of this paper.

Author information



Corresponding author

Correspondence to Marco Uribe.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.



In this section we give the algebraic expressions that are used in the proof of Theorems 1 and 2.

$$\begin{aligned} L_{1 }&= (-20 A C+225 B^2-80 B C+16 C^2) (40 C^4 (701 A^2-3854 A B+5070 B^2 )\\&\quad +50 C^3 (632 A^3-3462 A^2 B+4825 A B^2+2070 B^3 )+125 C^2 (8 A^4-840 A^3 B\\&\quad -892 A^2 B^2+11343 A B^3-14875 B^4 )+1875 B C (-4 A^4+14 A^3 B+774 A^2 B^2\\&\quad -1804 A B^3+545 B^4 )+84375 B^3 (2 B-A) (A+3 B) (10 B-A)+256 C^5 (56 A\\&\quad -185 B)+3072 C^6 ).\\ L_{2}&= \sqrt{ (-20 A C+225 B^2-80 B C+16 C^2)} (2240 C^5 (33 A^2-295 A B+595 B^2 )\\&\quad +400 C^4 (109 A^3-1645 A^2 B+6254 A B^2-5585 B^3 )+500 C^3 (200 A^4-16 A^3 B\\&\quad +754 A^2 B^2-92 A B^3-12645 B^4 )-28125 B^2 C (8 A^4-64 A^3 B-578 A^2 B^2+796 A B^3\\&\quad +1185 B^4 )+625 C^2 (16 A^5-112 A^4 B-3984 A^3 B^2+3616 A^2 B^3-3979 A B^4\\&\quad +34665 B^5 )+1265625 B^4 (2 B-A) (A+3 B) (10 B-A)+512 C^6 (97 A-430 B)\\&\quad +12288 C^7 ).\\ L_{3}&= (5 C (4 A^2+28 A B-77 B^2 )-225 B^2 (A+3 B)+12 C^2 (7 A-4 B) ) (4 C^2 (4 A^2\\&\quad +A B+4 B^2 )+5 B C (4 A^2-20 A B+7 B^2 )-225 A B^3 ).\\ L_4= & {} 945 A^2-2730 A B+698 A C+1725 B^2-850 B C+105 C^2. \\ L_5&=\left( 6825 A B -3490 A C -7575 B^2 +5615 B C -882 C^2 \right) .\\ L_6&=\left( 3490 A C+6525 B^2-9710 B C+2142 C^2\right) .\\ L_7&= 13608 (-125 C^4 (38316 A^2-18388 A B+34103 B^2 )+46875 B^3 (101 B\\&\quad -91 A) (100 A^2-91 A B+7 B^2 )+625 C^3 (-87948 A^3+110376 A^2 B-24133 A B^2\\&\quad +27791 B^3 )-1875 C^2 (70204 A^4-192364 A^3 B+75471 A^2 B^2+37310 A B^3\\&\quad +9330 B^4 )-3125 B C (-65520 A^4+39271 A^3 B+178533 A^2 B^2-156765 A B^3\\&\quad +11683 B^4 )+140 C^5 (349 A+3124 B)-18816 C^6).\\ L_8&=L_7+\sqrt{4 \left( 30 L_4 L_6-9 L_5^2\right) {}^3+L_7^2}.\\ L_9&= \left( \dfrac{ 18 \root 3 \of {2} L_5^2-6 \root 3 \of {L_8} L_5-60 \root 3 \of {2} L_4 L_6+\root 3 \of {4L_8^2} }{900 L_4^2 \root 3 \of {L_8^2}}\right) ^2. \end{aligned}$$

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Uribe, M., Quispe, M. Existence and Stability of Periodic Orbits for a Hamiltonian System with Homogeneous Potential of Degree Five. Differ Equ Dyn Syst (2020). https://doi.org/10.1007/s12591-020-00526-8

Download citation


  • Hamiltonian systems
  • Periodic orbits
  • Stability
  • Averaging theory

Mathematics Subject Classification

  • Primary 34C29
  • 37J25
  • 34C25
  • Secondary 85A05